Medications to Avoid with GERDPosted: Nov 14 in Medical Treatment by Staff
Those uncomfortable bouts of heartburn that often follow heavy meals result when stomach digestive acid flows backward through the esophageal sphincter, a ring of muscular tissue separating the stomach and esophagus. As many as 1-in-10 Macon area residents will suffer from acid reflux at some point. For some, acid indigestion will lead to a gastroesophageal reflux disease, a much more serious condition.
GERD causes increased esophageal inflammation and irritation. Acid indigestion worsening when you eat, bend or lie down, difficulty swallowing, regurgitation of stomach fluids, and late-night upper abdominal or chest tightness are a few indications of GERD. Left untreated, the disease may lead to Barrett’s esophagus, a pre-cancerous condition. Changing your eating habits, however, may not be enough to eliminate its symptoms. Why?
Some sufferers unknowingly aggravate their problems by taking medications that stimulate stomach acid production or relax the esophageal sphincter. Doctors prescribe these medications to treat other unrelated disorders. They include:
- Anticholerginics for chronic obstructive pulmonary disease (COPD)
- Opiate-based painkillers, including codeine
- Many tranquilizers, including Valium and Restoril
- Calcium channel blockers for lowering blood pressure
- Progesterone, a female hormone
- Quinidine, a heart rhythm regulator
- Some antibiotics, including tetracycline and doxycycline
- Biphosphonate osteoporosis medications, including Fosamax, Boniva and Actonel
- Albuterol and theophylline. These asthma medications relax the esophageal sphincter.
Prescription meds aren’t the only culprits when it comes to worsening symptoms. People regularly taking aspirin, ibuprofen, marketed as Motrin, Nupril or Advil, and naproxen, marketed as Aleve, may notice an increase in their symptoms. Iron and potassium supplements potentially aggravate gastroesophageal reflux disease.
If what you think are symptoms of GERD worsen after you take medication, consult your doctor right away.